Michigan, 2019

Damaging Winds in Michigan, August 18, 2019

August 18, 2019 · NWS GRR · 2 events in 2 counties and zones

Isolated wind damage was reported in the form of several downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated wind damage was reported in the form of several downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 18, 6:54 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 6:54 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
754 AM EDT Sun Aug 18 2019

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 330 AM EDT Sun Aug 18 2019

- Strong to severe storms developing by late this morning

- Dangerous swimming conditions later today

- A cold front will bring another chance for storms Tuesday night

- Seasonably cooler temperatures late in the week

&&

.UPDATE...
Issued at 743 AM EDT Sun Aug 18 2019

Line of thunderstorms moving through Iowa/Wisconsin/Illinois
overnight is heading toward Lower Michigan this morning. A severe
thunderstorm watch is in effect until 2pm this afternoon for all
counties along and south of a line from Muskegon to Alma. This
includes Grand Rapids, Lansing, Kalamazoo, and Jackson. The main
threats are strong winds and large hail, but an isolated tornado
or two can't be ruled out depending on exactly how things come
together later this morning. Stay updated on these potentially
dangerous storms throughout the morning via your preferred source
of weather information.

&&

.DISCUSSION...(Today through next Saturday)
Issued at 330 AM EDT Sun Aug 18 2019

Primary fcst concerns involve assessment of convective/svr wx
potential today.

A consensus of latest CAMs and SPC HREF members suggests that a
line of convection will move through our fcst area very late this
morning through mid aftn (from roughly 15Z-19Z). This convective
timing is several hours slower than higher resolution model
guidance runs indicated yesterday.

An upgrade to a slight risk was coordinated with SPC/DTX/IWX for
roughly the SE half of our fcst area. This slower timing will
allow greater instability to potentially develop before the
convection moves in around or shortly after midday. IR sat trends
early this morning also support this notion with extensive
clearing noted across eastern WI/northeast IL. SB Cape values
will likely reach around 2000 j/kg and bulk shear values of up to
30-35 kts will be supportive of some organized convection early to
mid aftn. Severe storms could bring damaging wind gusts and large
hail and perhaps an isolated tornado.

The latest runs of the HRRR and several HREF members suggest that
this round of convection from late morning through mid afternoon
will be the main (and only) round of convection for our area.
This since the airmass will be worked over once this batch of rain
and storms moves through. However we cannot rule out potential
for scattered additional storms to develop prior to fropa.

Otherwise to start the day patchy fog will continue to develop
early this morning particularly in areas where it rained yesterday
evening and near Lake MI. Fair wx will return late tonight
through Monday into Tuesday as a high pressure ridge gradually
builds in. Another cold front will bring potential for showers and
storms late Tuesday/Tuesday night. A relatively cooler and drier
airmass will advect in late this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 743 AM EDT Sun Aug 18 2019

Areas of locally dense fog will persist for a few hours this
morning, mainly along and south of I-96. Winds will be shifting to
the southwest and increasing this morning, which will quickly burn
off the fog and usher in an area of thunderstorms by the mid/late
morning timeframe. A second round of thunderstorms is possible
late this afternoon/evening, with LAN and JXN the most likely to
be impacted. A cold front will pass through the area overnight,
but patchy fog may again develop before the cold front arrives.
AZO/BTL/JXN would be the most likely to see the fog redevelopment
simply because they will be the last sites to experience the cold
front pass through tonight.

&&

.MARINE...
Issued at 330 AM EDT Sun Aug 18 2019

Winds and waves today will reach Small Craft Advisory levels as sw
winds ramp up to 15 to 25 knots resulting in 3 to 5 foot waves
from near BIV northward. Winds and waves will increase in the
morning resulting in longshore currents and waves topping piers
given the high water levels. In addition to a small craft advisory
a beach hazard statement will also remain in effect for today.
Calmer conditions are expected early next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
     056.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ846>849.

&&

UPDATE...AMD
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...AMD
MARINE...Laurens
Hazardous weather outlook, Aug 18, 6:35 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
735 AM EDT Sun Aug 18 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191145-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
735 AM EDT Sun Aug 18 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely across all of West Michigan today. Some
of these storms may become severe, with the greatest threat south
of a line from Whitehall to Alma during the late morning and
afternoon. Severe storms will have the potential to produce
damaging wind gusts to 70 mph which could take down trees and
powerlines, and cause minor damage to buildings, as well as hail
the size of quarters. A few tornadoes are also possible.

Areas of dense fog will be possible through 9AM this morning.

Large waves and strong currents will make swimming dangerous at
beaches from Holland northward today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will bring potential for thunderstorms Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested late this morning and afternoon
for areas south of a line from Whitehall to Alma.

LMZ844>849-191145-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
735 AM EDT Sun Aug 18 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today. Some of these storms may become
severe, with the greatest threat south of Whitehall during the
late morning and afternoon. Severe storms will have the potential
to produce damaging wind gusts to 60 knots, as well as hail the
size of quarters. A few waterspouts are also possible.

Dangerous conditions to beach-goers and small crafts are expected
today with wave heights building to 3 to 5 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested late this morning and afternoon
for areas south of a line from Whitehall to Alma.

HLO

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 18, 10:00 AM EST
Where
Ottawa County, Grand Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.070, -86.230

Several trees were blown down along North Harbor Drive.

Thunderstorm Wind, Muskegon

When
August 18, 10:02 AM EST
Where
Muskegon County, 2.01 mi E of Muskegon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.230, -86.190

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845620, 845621.